Hi. I've just been diagnosed with thyrotoxic graves disease and have been on 120mg propranolol and 40mg carbimazole per day for about 5 days now. I am tired and achy and have flu like symptoms which I expect is me getting used to the drugs. What is concerning me is an awful back pain that seems to be spreading out from the kidney areas and gets gradually worse when I lie down. Obvs not sleeping very well.. Maybe it's unrelated? I have been taking codeine solphate (solpadeine max) and ibuprofen (Nurofen Plus) at regular intervals and hope this won't interfere with the prescribed medication?! Any thoughts very welcome :)

11 Replies

  • Sorry, I have Graves I can only tell you how it was for me and things were pretty straightforward.

    I felt absolutely dreadful, had every hyper symptom in the book, and was on my knees by the time I was diagnosed, I took my carbimazole and that was about that. I spent four weeks on 20mcg which didn't make any difference so I was moved on to 40mcg a day which worked, then I added in levothyroxine and after eleven months I stopped all meds and I'm in remission.

    Fortunately my kids are grown up and left home so I slept what felt like day and night although I didn't sleep that well - I was hot and sweaty etc but I was always tried.

    Although I felt dreadful I can't remember having any of the sort of pain you are describing. If you have pain the kidney region think it would be worth seeing your doctor again to get that checked out.

    I don't think I ever took painkillers - all I took wth the carbinazole was 1000mcg slow release vitamin C - it was recommended to me by my pharmacist the day I collected my first prescription of carbimazole. You could also speak to your pharmacist about taking other meds while you are taking carbimazole.

  • Thank you for your reply. I hope my recovery is as straight forward as yours :) The back is probably/hopefully unrelated to the graves disease but will take your advice and speak to someone.

  • Yes, I hope things go smoothly for you, saying that even when things go smoothly Graves is still no fun. Will you be being treated by block and replace (like I was) or will they titration the carbimazole down?

    Hopefully it is something unrelated - could be something like a UTI I've just had my first one ever, loads of backache and boy was it awful, mainly because I didn't do anything about it until it got a grip. So don't be like me - act quickly 😉

  • Oh goodness! Yep will do something tomorrow. I have no idea what they're gonna do. Just said for me to inform consultant of blood test results every 4 weeks and we'll see where we are from there. Think consultant was hoping to have me off the beta blockers after a month. 4 weeks sounds like a looonnnggg time right now..

  • Hiya

    You need to read the insert leaflet for your carbimazole (or look it up on the web) - flu like symptoms are a very serious sign that you are not tolerating the CBZ and might need to be switched to PTU instead, as CBZ can damage the liver (so they should test your liver enzymes). Also do you know what your thyroid levels were when they put on you on anti thyroid drugs? Carbimazole (and PTU) are necessary to slow down thyroid levels and control antibodies but they can work very quickly and plunge you into hypOthyroidism (which is a really nasty place to be as you are not truly hypO you are hyPER but medically induced into hypO which is a bit like being drunk and sobering yourself up with coffee, kinda both simultaneously).

    You need fortnightly blood tests and your meds should be titrated by your free thyroid hormones and not your TSH (as with Graves you have TRAB - TSH receptor antibodies, which means your TSH will be suppressed regardless).

    I would say the pain is not unrelated. Propranolol - betablockers, also slow down T4 to T3 conversion, but they also slow your heart and drop your blood pressure, can affect blood sugar etc etc. From a quick google, they can affect the kidneys. You need to be checked and you need your doc to check in the interactions of the pain meds you are taking.

    These are two very serious drugs and you are on a whopping dose of both, so you need to be closely monitored. Block and replace is a great option, but you need a sensitive and concerned doctor who is a) testing your blood reguarly and b) LISTENING TO YOUR SYMPTOMS and willing to fiddle about until you are balanced. Docs are obsessed with remission, but carefully managed there is no reason why you can't stay on a low dose of CBZ or PTU (so with CBZ some people take 2.5mg once a week for years to remain under control) and levothyroxine for a long time. The loss of your thyroid is not a decision to be taken lightly or without fully understanding quite what you are letting yourself in for - believe me, I had mine removed after being misdiagnosed with Hashis, graves, and hashitoxicosis for ten years and the b@stards nearly killed me and the cure was worse (it that is possible!!) than the disease!!

    Get yourself to the doc asap for tests, partic for liver enzymes, and learn all you can about your disease. Do NOT be rushed into permanent solutions, and get copies of all your results to date, make sure all future reports about you are 'cc the patient' and start a file. Elaine Moore's website about Graves disease is a good resource and a good place to start to learn about your illness.

    Sorry to scare you but unless you are extremely fortunate you are about to join the 'I just realised how appalling thyroid care in the UK actually is' club ... you really, really need to take control of the situation asap.

    Good luck

    Girlscout x

  • PS if your GP is treating you, he needs a kick up the backside to refer you to a specialist thyroxicity clinic pronto, a GP is NOT qualified to manage this disease. If you are near London, I'd recommend Kings College Hospital ....

  • Wow, fantastic. Thank you girl scout. I don't have a copy of my past 2 results and obviously need to be much more on the ball; it's too easy easy to blindly trust the medical profession and not feel the need to carry out your own research. I am a child of the 70's after all! I will take all that on board, back track and start a file. Thanks again x

  • Yeah, never in the history of any disease was 'trust me I'm a doctor' a worse idea!! You do need a doctor you can trust, but in my opinion, trust is earned.

    Go easy on yourself, you are very seriously ill, it takes a while for us to get our bearings and truly understand quite how serious it all is, but I'd heartily recommend being the captain of your own ship with Graves disease. You might have to fire a few doctors along the way - you might be extremely fortunate, but doctors tend to be a bit blase about the whole thing.

    I really paid the price of that and it took me three different opinions before I found someone who was willing to truly listen to me and who fully understood just how sick I was (I was REALLY sick despite their precious blood tests and in fact was close to death, and NOBODY would listen, it was a hellish couple of years and that was ON the treatment!!).

    Write lists, as your thyroid levels go down (particularly if they overshoot which as I said is very easily done) it gets harder to think clearly .... also you will probably relapse into hyper a couple of times, and when we are hyper (as you probably know) we can be a bit rash ... this is why, in my opinion it is unethical to rush patients into irreversible decisions (when they are too foggy to really understand, or so hyper they are going at a million miles an hour).

    There is light at the end of the tunnel but do NOT believe 'we will just nuke your thyroid (or cut it out) and then you just take a little pill and everything is fine' - it's a huge lie. My thyroid was surgically removed in the end (because I'd been sick so long that it was destroyed, and because nobody was taking me seriously, nobody scanned me and I also had thyroid cancer) but I mourn the loss of it every day.

    Your doctor is your PARTNER and they work FOR you, informed consent is a very very big deal in medicine.

    But yes get yourself checked over asap, it might be as simple as switching you to PTU if your flu-ey symptoms are CBZ related. The sensation of falling thyroid hormones (particularly rapidly as they've slammed your brakes on) is also highly unpleasant so you might just be feeling crappy because of that ... but best to know!

    Good luck xx

  • God I'm so sorry. What an awful nightmare you've had. Thanks so much for your advice. I'll be back! X

  • Girlscout, already feel better for contacting GP & endo consultant & asking for more info and arranging appt to insist on fortnightly labs + liver. Am gonna do my homework. Thank you xxx

  • You are very welcome! Keep us posted xx

You may also like...